Alert archive / Wyoming / High Wind Watches in 2024
High Wind Watch 2, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 8, 2024, 2:09 AM MST for 7 counties in Wyoming. It took effect at Jan 9, 2024, 11:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 8, 2024, 2:09 AM MST (09:09 UTC)
- In effect from
- Jan 9, 2024, 11:00 AM MST
- Expired
- Jan 9, 2024, 1:41 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Goshen County, WY, Laramie County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 114 km from the middle of the area, began a volume at 09:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 7, 10:29 PM MST, 3 hours 40 minutes earlier. Its key messages:
- A Winter Weather Advisory has been issued for the Arlington/Elk Mountain area, the North Laramie Range, and Converse County lower elevations. Travel could be difficult along major interstates in these areas.
- Light snow will increase in coverage this afternoon into tonight with a general dusting to an inch expected. Areas along the Pine and Cheyenne Ridges could see higher totals up to 3". Breezy conditions may lead to patchy blowing snow on Monday and very cold wind chills Monday night.
- Strong winds expected Tuesday and Tuesday night with increased confidence in a high wind event. High Wind Watches in effect for Arlington, Bordeaux, the South Laramie Range and Foothills.
- A strong arctic cold front with the potential for dangerously cold wind chill temperatures is possible late this week into the weekend.
Area forecast discussion, Jan 7, 10:29 PM MST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 PM MST Sun Jan 7 2024
.KEY MESSAGES...
- A Winter Weather Advisory has been issued for the
Arlington/Elk Mountain area, the North Laramie Range, and
Converse County lower elevations. Travel could be difficult
along major interstates in these areas.
- Light snow will increase in coverage this afternoon into
tonight with a general dusting to an inch expected. Areas
along the Pine and Cheyenne Ridges could see higher totals up
to 3". Breezy conditions may lead to patchy blowing snow on
Monday and very cold wind chills Monday night.
- Strong winds expected Tuesday and Tuesday night with increased
confidence in a high wind event. High Wind Watches in effect
for Arlington, Bordeaux, the South Laramie Range and
Foothills.
- A strong arctic cold front with the potential for dangerously
cold wind chill temperatures is possible late this week into
the weekend.
&&
.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 337 PM MST Sun Jan 7 2024
Current radar shows some light echoes across the CWA. Webcams and
observations confirm that light snow is falling in Carbon and Albany
Counties, including Rawlins, Arlington/Elk Mountain, Laramie, and
the south Laramie Range. Precipitation will continue and increase in
coverage throughout the afternoon and evening as the upper-level
trough swings eastward and closes off. Not the best forcing with
this system as the CWA already sits under the trough. But, there is
actually decent 700-500 mb lift (4 to 8 -ubar/s) across much of the
CWA which should be enough to support light snowfall. Main mechanism
for better snowfall overnight will be orographic enhancement.
Highest snowfall amounts will be in the north Laramie Range where
northerly upslope flow will create efficient snowfall on the north
face of the range. Because of this, did decide to expand the Winter
Weather Advisories in place to include the rest of Converse County.
There likely will be a steep gradient in snowfall amounts across the
county with the highest amounts closest to the north Laramie Range.
Most of the county will see between 1 and 3 inches, but those
locations closer to the mountains could see up to 6 inches. However,
the sharp snowfall gradient is close enough to the Interstate-25
corridor to cause concerns for travel. This, along with the light,
fluffy snow expected due to the cold overnight temperatures and
breezy conditions could possibly lead to poor visibility in patchy
blowing snow. Besides this, no major changes were made to the
previous forecast package. Areas to continue to watch will include
along the Pine Ridge due to upslope flow, particularly Dawes County,
where Hi-Res guidance is showing a bit higher QPF amounts. Along the
Goshen Hole Escarpment and Cheyenne Ridge, where again, totals could
be enhanced due to upslope flow. Another area of concern is the
Interstate-80 summit where the elevation could make travel
difficult. Lastly, Hi-Res models are also potentially clipping
Cheyenne County with the northern edge of the main storm system
further south. These mentioned areas could see locally higher
amounts of 1 to 3 inches compared to surrounding areas. Later
shifts will have to monitor these areas to see if additional
Advisories are necessary. For all other High Plains locations,
general model and ensemble consensus shows anywhere from a
dusting to an inch of accumulation.
Most snow will fall overnight on Sunday, but some lingering light
snow is possible through Monday morning and perhaps some flurries
during the afternoon. Monday will be a cold and blustery day as the
CWA now sits on the backside of the storm system. Some patchy
blowing/drifting snow could be possible due to the light and fluffy
consistency. However, this may largely depend on the overall snow
totals that do fall. Temperatures on Monday will be well below
average with highs in the teens and 20s. Due to the blustery
conditions, wind chills for many locations will be in the single
digits throughout the day. Cold temperatures and wind chills will
continue overnight Monday. Will have to monitor wind chills Monday
night as some valley locations could radiate out with the clearing
skies.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 337 PM MST Sun Jan 7 2024
No major changes to to the Long Term forecast, with unsettled
weather expected as several shortwave disturbances are expected to
migrate across the region. Temperatures are expected to remain on
the cold side throughout the course of the week, with 700mb
temperatures hovering around -10C to -20C, bringing with it a chance
for snow showers and gusty to stronger winds from mid to late week.
The first set of shortwave troughs is progged to dig across the
Intermountain West through to the High Plains Tuesday into
Wednesday. Forecast remains on track for a strong wind event Tuesday
for southeast Wyoming, with the shortwave kicking up 700mb winds
just along the I-25 corridor and further westward into the wind
prone areas near Arlington to around 70 knots. Still seeing really
good signals for these winds to mix down towards the surface, with
omega fields showing downward motion across the I-80 corridor co-
located with the stronger flow above the surface. NBM v4.1
Probability of Exceeding 48kts has begun picking up on these
features, with a high likelihood of strong winds along the east of
the Laramie Range, in addition to the Snowy Range and extending into
Arlington through 06z Wednesday. As result, went ahead and issued
High Wind Watches for Arlington, Bordeaux, the South Laramie Range
and Foothills. Some concerns for the wind spreading eastward into
Cheyenne, with 700mb flow showing winds making their way downstream
into the City. However, the NBM V4.1 Probability of Exceeding 48kts
maintains low probabilities combined with in-house model guidance
keeping max wind gusts at or below 50 mph for KCYS. Nevertheless,
stronger wind speed are expected for the region and will need to
evaluate later runs to determine if additional zones need to be
added into the current highlights.
Throughout the week, mountain snow will be possible (above 50%
probabilities) along the shortwave troughs with plenty of moisture
advection across the region. Next major system is progged for
Thursday night into Friday with a deep arctic system digging from
the Pacific Northwest through to the High Plains bringing much
colder temperatures and widespread snow chances (around 30% PoPs)
for southeast Wyoming and the Nebraska Panhandle. Consensus for
below average temperatures are gaining traction with the NAEFS mean
700mb temperatures in the climatological 10th percentile or lower
for much of the CWA. Should be interesting to see how this event
shapes up with the current GFS 700mb temperatures plunging to around
-24c to -29c in the far northern portions of the CWA, and with the
increased wind speeds along and ahead of the front that could lead
to some significant wind chills. However, with the event still being
so far out, and the long range models struggling with similar
patterns in the past, will continue to remain cautiously optimistic
with this model solution. Regardless, went ahead and started
trending temperatures down with the lower NBM percentiles. In
addition to the cold, uncertainty will persist for the snow
potentials this Friday and into the weekend. Current NBM keeps
around 30% PoPs and a chance for light snow into the weekend.
However, the much colder air will not be able to maintain as much
moisture throughout the column and as a result the forecast PWATS
indicate moisture in the column could be less than 0.10 inches.
Nevertheless, will need to continue monitoring throughout the week
for any headline decisions with the long range models maintaining
consistency over the last 2 to 3 days.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1021 PM MST Sun Jan 7 2024
A trough aloft will move from the Four Corners states to eastern
New Mexico tonight, then to northern Oklahoma by Monday evening.
Wyoming TAFS...At Rawlins, ceilings will be near 4500 feet until
19Z, with occasional 3 miles in snow and ceilings near 2500 feet
until 09Z. After 19Z, scattered clouds near 5000 feet will
occur.
At Laramie, ceilings will be near 2500 feet until 15Z, with
occasional 3 miles in snow until 10Z. After 15Z, ceilings will
be near 5000 feet until 00Z, when clouds will become scattered.
At Cheyenne, ceilings will be near 1500 feet until 15Z, with
occasional 3 miles in fog and ceilings under 1000 feet until
09Z. After 15Z, ceilings will be around 6000 feet until 00Z,
when clouds will become scattered. Winds will gust to 32 knots
until 00Z.
Nebraska TAFS...Until 15Z, expect ceilings from 600 to 1200 feet
with occasional 2 to 3 miles in snow and fog through 10Z. After
15Z, ceilings will be around 4500 feet until 00Z, when clouds
will become scattered. Winds will gust to 40 knots from 10Z to
00Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 AM MST Monday for WYZ101-103-
110.
High Wind Watch from Tuesday morning through late Tuesday
night for WYZ106-116-117.
High Wind Watch from late Monday night through late Tuesday
night for WYZ110.
NE...None.
&&
SHORT TERM...SF
LONG TERM...MRD
AVIATION...RUBINHazardous weather outlook, Jan 7, 3:50 PM MST, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 350 PM MST Sun Jan 7 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-082300- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 350 PM MST Sun Jan 7 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT - A Winter Weather Advisory has been issued for the Arlington/Elk Mountain area, the North Laramie Range, and Converse County lower elevations. Travel could be difficult along major interstates in these areas. - Light snow will increase in coverage this afternoon into tonight with a general dusting to an inch expected. Areas along the Pine and Cheyenne Ridges could see higher totals up to 3". .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY - Breezy conditions may lead to patchy blowing snow on Monday and very cold wind chills Monday night. - Strong winds expected Tuesday and Tuesday night with increased confidence in a high wind event. High Wind Watches in effect for Arlington, Bordeaux, the South Laramie Range and Foothills. - A strong arctic cold front with the potential for dangerously cold wind chill temperatures is possible late this week into the weekend. .Spotter information statement... Spotters are encouraged to report snow totals to the National Weather Service in Cheyenne.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:09 AM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 64 hr |
| Jan 8, 1:57 PM MST | Blizzard Warning | CYS | Albany, Carbon | 23 hr |
| Jan 8, 1:57 PM MST | Winter Storm Warning | CYS | Albany, Carbon | 5 days |
Nearby
High Wind Watches in Wyoming, 2024Every high wind watch in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.